Previous issue ·  Next issue ·  Recently posted articles ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Moscow Mathematical Journal

Volume 20, Issue 2, April–June 2020  pp. 343–374.

A New Family of Elliptic Curves with Unbounded Rank

Authors:  Richard Griffon (1)
Author institution:(1) Departement Mathematik und Informatik, Universität Basel, Spiegelgasse 1, 4051 Basel, Switzerland


Let $\mathbb{F}_q$ be a finite field of odd characteristic and $K= \mathbb{F}_q(t)$. For any integer $d\geq 1$, consider the elliptic curve $E_d$ over $K$ defined by $y^2=x\cdot\big(x^2+t^{2d}\cdot x-4t^{2d}\big)$. We show that the rank of the Mordell–Weil group $E_d(K)$ is unbounded as $d$ varies. The curve $E_d$ satisfies the BSD conjecture, so that its rank equals the order of vanishing of its $L$-function at the central point. We provide an explicit expression for the $L$-function of $E_d$, and use it to study this order of vanishing in terms of $d$.

2010 Math. Subj. Class. 11G05, 11M38, 11G40, 14G10, 11L05.

Keywords: Elliptic curves over function fields, explicit computation of L-functions, BSD conjecture, unbounded ranks, explicit Jacobi sums.

Contents   Full-Text PDF